Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 139, NWS Birmingham, AL

April 11, 20116 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2011, 7:28 PM CDT for 6 counties in Alabama. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2011, 7:28 PM CDT (00:28 UTC)
Expired
Apr 11, 2011, 8:30 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Blount County, AL, Calhoun County, AL, Etowah County, AL, Jefferson County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Northeast Alabama radar (KHTX), 95 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 7:39 PM CDTTSTM WND DMGMountainboro, ALNUMEROUS TREES REPORTED DOWN ACROSS COUNTY.
Apr 11, 7:55 PM CDTTSTM WND DMGGadsden, ALTREE DOWN BLOCKING WALNUT ST AND SOUTH 11 ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 4:05 PM CDTTornado WatchSPC6 hr
Apr 11, 7:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WUUS54 KBMX 120028
SVRBMX
ALC009-015-055-073-115-121-120130-
/O.NEW.KBMX.SV.W.0139.110412T0028Z-110412T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT MON APR 11 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BLOUNT COUNTY IN CENTRAL ALABAMA...
  WEST CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  ETOWAH COUNTY IN NORTHEAST ALABAMA...
  NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA...
  ST. CLAIR COUNTY IN CENTRAL ALABAMA...
  EXTREME NORTH CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 830 PM CDT

* AT 726 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 6 MILES SOUTHWEST OF ALBERTVILLE TO CLAY...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGVILLE...ODENVILLE...GADSDEN...RAINBOW CITY...MARKTON...
  ARGO...ALTOONA AND WALNUT GROVE.

THIS INCLUDES...
INTERSTATE 59 EXIT NUMBERS 141 THROUGH 188...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR WESTERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 200
AM CDT TUESDAY MORNING FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3413 8584 3412 8583 3414 8581 3413 8579
      3362 8607 3363 8671 3419 8638 3411 8630
      3420 8618 3420 8611 3421 8609 3421 8584
TIME...MOT...LOC 0028Z 266DEG 29KT 3423 8628 3371 8658

$$

56
1 follow-up statement
246 
WWUS54 KBMX 120100
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT MON APR 11 2011

ALC009-073-120110-
/O.CAN.KBMX.SV.W.0139.000000T0000Z-110412T0130Z/
JEFFERSON AL-BLOUNT AL-
800 PM CDT MON APR 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3413 8584 3412 8583 3414 8581 3413 8579
      3362 8607 3366 8641 3421 8607 3421 8585
TIME...MOT...LOC 0100Z 266DEG 29KT 3423 8590 3371 8620

$$

ALC015-055-115-121-120130-
/O.CON.KBMX.SV.W.0139.000000T0000Z-110412T0130Z/
TALLADEGA AL-CALHOUN AL-ST. CLAIR AL-ETOWAH AL-
800 PM CDT MON APR 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ETOWAH...
NORTHEASTERN ST. CLAIR...WEST CENTRAL CALHOUN AND EXTREME NORTH
CENTRAL TALLADEGA COUNTIES UNTIL 830 PM CDT...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF TABOR ROAD TO 7 MILES NORTH OF
RIVERSIDE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  GADSDEN...RAINBOW CITY...MARKTON...GADSDEN MALL...RAGLAND...TABOR
  ROAD...ANDERSON...GLENCOE...OHATCHEE AND BIG WILLS CREEK.

THIS INCLUDES...
INTERSTATE 59 EXIT NUMBERS 174 THROUGH 188...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3413 8584 3412 8583 3414 8581 3413 8579
      3362 8607 3366 8641 3421 8607 3421 8585
TIME...MOT...LOC 0100Z 266DEG 29KT 3423 8590 3371 8620

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:47 PM CDT, 41 minutes earlier.

Area forecast discussion, Apr 11, 6:47 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CDT MON APR 11 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

ENVIRONMENT WILL SLOWLY DESTABILIZE ACROSS THE AREA THRU THE
REMAINDER OF THE AFTN AS THE CAPE THAT HAS BEEN IN PLACE ALL DAY
FINALLY ERODES. SQUALL LINE HAS HAD A HARD TIME PROGRESSING EWD THUS
FAR BUT IS EXPECTED TO PICK UP FORWARD SPEED AS THE DAY PROGRESSES
AND THE SFC RIDGE BREAKS DOWN. PREVIOUS TIMING FOR THE WRN HALF OF
THE CWA HAS BEEN PUSHED BACK TO ACCOUNT FOR THIS SLOWER TREND.
HOWEVER TIMING IN THE EAST IS STILL REPRESENTATIVE. STRONG SWRLY
WINDS AND DRY AIR ALOFT WILL KEEP THE DAMAGING WIND THREAT HIGH.
SOME LARGE HAIL IS ALSO POSSIBLE BUT TO A SMALLER DEGREE THAN THE
WINDS. ISOLATED TORNADOES AND FLOODING WILL PRESENT THE LOWEST
THREAT WITH THIS SYSTEM. THE LINE SHOULD MOVE QUICKLY ENOUGH THRU
THE AREA TO PREVENT ANY WIDESPREAD FLOODING CONCERNS...BUT TRAINING
CELLS COULD LEAD TO SOME BRIEF LOCALIZED FLASH FLOODING ISSUES. EVEN
THOUGH THE THREAT FOR TORNADOES IS RATHER LOW...THERE IS THE
POSSIBILITY OF A BRIEF SPIN-UP WITHIN THE LINE...ESPECIALLY W OF
I-65.

MORE PLEASANT WEATHER IS IN STORE ON TUE AS A SLIGHTLY DRIER AND
COOLER AIR MASS FILTERS INTO THE REGION. TEMPS WILL NOT DROP
SIGNIFICANTLY BUT THEY SHOULD AT LEAST FALL BACK TO NORMAL FOR THIS
TIME OF YEAR...WITH HIGHS IN THE UPPER 60S NORTH TO MID 70S SOUTH.
SFC HIGH PRESSURE WILL STICK AROUND THRU WED AND THEN BEGIN TO PUSH
OFF TO THE E AS THE NEXT STORM SYSTEM TAKES SHAPE TO OUR W. THE SFC
LOW ASSOCIATED WITH THIS SECOND SYSTEM WILL TRACK EWD DRAGGING
ANOTHER COLD FRONT THRU THE AREA LATE IN THE WEEK. MODEL DIFFERENCES
ARE STILL TOO GREAT FOR DETERMINING ANY DETAILS...BUT IT DOES APPEAR
THAT THE FRONT AND ASSOCIATED SHOWERS/STORMS WILL MOST LIKELY MOVE
THRU LATE FRI. THIS SCENARIO WOULD PAVE THE WAY FOR A FAIRLY NICE
AND QUIET WEEKEND ACROSS CENTRAL ALABAMA. THIS IS UNLESS MODELS
BEGIN TO SLOW THE SYSTEM DOWN...WHICH THEY TEND TO DO.

19

&&

.AVIATION...
00Z TAF DISCUSSION.

LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO PLOW ACROSS CENTRAL
ALABAMA THIS EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING
WINDS. THIS LINE IS EXPECTED TO AFFECT ALL TAF SITES THIS EVENING.
BY 06Z...COLD FRONT WILL BE MOVING THROUGH AND WINDS WILL SHIFT MORE
TO THE NORTHWEST.

ONCE THE FRONT MOVES THROUGH...EXPECT A BRIEF PERIOD OF MVFR
CEILINGS...BUT FELT CONFIDENT ENOUGH TO CLEAR SKIES FROM WEST TO
EAST AFTER 06Z ACROSS ALL SITES.

WINDS WILL REMAIN GUSTY TOMORROW BUT NOT NEARLY AS STRONG AS THEY
WERE TODAY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR ALL OF CENTRAL ALABAMA.

&&

19/10
Hazardous weather outlook, Apr 11, 4:55 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
455 PM CDT MON APR 11 2011

ALZ011>015-017>050-130000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
455 PM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH MUCH OF TONIGHT. THE HAZARDOUS THREATS WITH THESE STORMS
INCLUDE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO
POSSIBLE EMBEDDED WITHIN THE LINE OF THUNDERSTORMS. THE IMPACTS LAST
INTO THE EARLY EVENING ACROSS THE NORTHWEST...AND LAST UNTIL AROUND
1 AM OR LATER ACROSS THE SOUTHEAST. THESE STORMS WILL FORM ALONG AND
AHEAD OF A COLD FRONT THAT WILL MOVE WEST TO EAST THROUGH TONIGHT.

WINDY CONDITIONS ARE EXPECTED TONIGHT. SOUTH TO SOUTHWEST WINDS OF
15 TO 20 MPH WITH GUSTS OF 30 TO 35 MPH ARE ANTICIPATED AHEAD OF THE
COLD FRONT. THESE WINDS ARE EXPECTED OUTSIDE THE THUNDERSTORM AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WINDY CONDITIONS ARE POSSIBLE BEHIND A STRONG COLD FRONT ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
CONTINUE TO BE NECESSARY TONIGHT DUE TO THE SEVERE WEATHER THREAT.

08/MNK

In the hours before

Local storm report, Apr 11, 7:02 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
702 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 SSE POPLAR SPRINGS    34.02N 87.39W
04/11/2011                   WINSTON            AL   PUBLIC

            TREES AND POWERLINES DOWN IN THE COMMUNITY OF BATCH ON
            HWY 195.

&&

JT
Local storm report, Apr 11, 7:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
04/11/2011                   WINSTON            AL   EMERGENCY MNGR

            TREE DOWN ON CR 28 AND ON DIME RD.

&&

JT
Local storm report, Apr 11, 7:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
713 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     HAMILTON                34.14N 87.98W
04/11/2011                   MARION             AL   EMERGENCY MNGR

            TREE DOWN ON HOUSE ON MILLICAN ST AND TREE DOWN ON
            VEHICLE ON MILTARY ST.

&&

JT
Local storm report, Apr 11, 7:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     ARLEY                   34.08N 87.21W
04/11/2011                   WINSTON            AL   EMERGENCY MNGR

            POWERLINES DOWN BLOCKING CR 41 AND CR 275

&&

JT
Local storm report, Apr 11, 7:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     WARRIOR                 33.81N 86.81W
04/11/2011                   JEFFERSON          AL   TRAINED SPOTTER

            TREES DOWN ON JASPER ROAD AND MORRIS DRIVE

&&

JT
Local storm report, Apr 11, 7:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
719 PM CDT MON APR 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 NW JASPER             33.86N 87.28W
04/11/2011                   WALKER             AL   PUBLIC

            TREES DOWN AND SOME METAL PEELED BACK ON ROOF OF AT LEAST
            ONE STRUCTURE.

&&

JT

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:19 PM CDTTornado WarningBMXJefferson, Shelby21 min
Apr 11, 7:30 PM CDTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry60 min
Apr 11, 7:34 PM CDTTornado WarningBMXMarengo26 min
Apr 11, 7:34 PM CDTTornado WarningBMXJefferson, St. Clair, Shelby19 min
Apr 11, 7:41 PM CDTSevere Thunderstorm WarningBMXAutauga, Bibb, Chilton, Clay, Coosa, Dallas and 4 more64 min
Apr 11, 8:03 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 2 more57 min
Apr 11, 8:20 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes40 min
Apr 11, 8:39 PM CDTSevere Thunderstorm WarningBMXAutauga, Chambers, Clay, Coosa, Elmore, Montgomery and 3 more66 min
Apr 11, 8:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Clay, Cleburne, Randolph38 min
Apr 11, 8:53 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes, Montgomery, Pike67 min
Apr 11, 8:57 PM CDTTornado WarningBMXCleburne33 min
Apr 11, 9:26 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Elmore, Lee, Macon, Montgomery and 2 more49 min
Apr 11, 10:01 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Montgomery, Russell44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.